I somehow got up early, ate breakfast and did some things online, but felt depressed and went back to bed. I don’t think I fell asleep again, but I’m not sure; certainly I was in bed for over an hour. I hope these depressed feelings pass soon and don’t turn into another episode of clinical depression.

I did some work on my application for the Emerging Writers’ Programme I’m applying for. I’m not sure how well it’s going to be honest. I am playing the “autism” card as well as the “Orthodox insider” card, hinting that I might write an UnOrthodox-style anti-religious story when that is not my intention, while also talking about wanting to show the Orthodox in a realistic light, which can mean positive or negative, however the judges want to read it. I do mention God, though, and repentance, which might be a bad idea, but at least it’s a Unique Selling Point. It’s not like there are many contemporary literary authors writing about pornography addiction, or anything really, through the prism of repentance and encountering God.

It reminds me of an article in Tablet Magazine a while back about university bursaries and scholarships intended to go to disadvantaged teenagers going to middle-class teenagers who are taught by their (private) schools and their (middle-class) parents (probably working in academic, law or HR) how to write applications with the correct narrative, a narrative of, “I struggled against prejudice because I’m a member of minority X, but I triumphed over it because I’m strong, resilient and successful, therefore you should accept me both for reasons of diversity and because of my skills and capabilities in fighting oppression.” Less-privileged teenagers are not taught how to write this way and fail to get the money and places intended for them.

***

I went for a run, but ended up feeling light-headed, dizzy and slightly nauseous at times, even after my warm-up, let alone the run. I was slow and sluggish while running, with low stamina. I only managed to run for thirty minutes rather than my usual forty and got a headache when I got home. I wondered about this, and about other health issues on my mind lately.

I’ve mentioned that my cholesterol is slightly high. I looked on the NHS patient site and it looks like my cholesterol has been increasing for several years now (with one slight dip), which worries me as I certainly haven’t been steadily increasing the amount of cholesterol-heavy foods I eat. In fact, I rarely eat meat and especially not red meat and I’ve cut back my consumption of cheese (and eggs, although apparently that’s considered less of an issue now) so I’m not sure why my cholesterol continues to rise, unless it is a(nother) medication side-effect.

Then I have frequent issues with low energy and feeling “ill” in vague and undefined ways, particularly when tired after work or days out with E, plus I have problems sleeping too long and struggling to get up. I assumed these were medication side-effects and/or autistic exhaustion, but now I’m not sure. Also troubling is that several times recently I felt like I have nearly lost my balance and just stabilised myself in time, twice in the shower and a couple of times on the stairs.

Unfortunately, some of these issues cut across each other. When I got an exercise headache after running, I knew (or at least suspected) that eating crisps (for salt) would help, but crisps are hardly good for weight loss or cholesterol, so I put off eating them. It got to dinner time and I felt headachey, nauseous and my hand was shaking as I tried to drink my soup, so I ate a packet of crisps. Before I had even finished the packet, the headache was less intense, the nausea went and I stopped shaking. Sometimes I have these “salt-withdrawal” issues without having exercised first. I know salt issues can be related to taking lithium, which I do.

I think I should see my GP, even if it means waiting ages on the phone to get through to the receptionist and then playing the autism card again to get an in-person appointment and one with my preferred GP (currently appointments are supposed to be on the phone in the first instance and with the first GP available, not my preferred one). I will have to say that, being on the spectrum, I struggle with phone calls and new people, which is completely true, even if it feels a little disingenuous to say it.

***

Looking at my unpublished novel to find an excerpt to submit for the Emerging Writers’ Programme application, I’m struck by how many references there are to toilets in it. I didn’t mean to be vulgar, but since childhood I’ve been struck by how artificial it is that toilets, and toilet functions, aren’t mentioned in “realistic” fiction. My toilets appear for solid narrative reasons, not to gross people out (although one of them smells bad), but do seem somewhat unusual. I guess I’m aware of it because the toilet has long been an escape room for me when suffering from autistic overload in social spaces, which is how it appears in the novel.

***

I should probably mention that they announced the new Doctor in Doctor Who, Ncuti Gatwa. I can’t judge whether he’ll be any good, as I haven’t seen him in anything. As I mostly watch old TV, I generally don’t know new Doctors in advance, unless, like Peter Capaldi, they already appeared in the show as another character. But he’s the first new Doctor to be younger than I will be when his first episode airs (you know you’re getting older when the Doctors get younger). I still feel the Doctor should be older. I know I liked Matt Smith a lot, and I don’t dislike Peter Davison, but I still feel the Doctor should be played by someone over forty. I definitely feel David Tennant was too young (and too good-looking…) although that’s the least of my problems with the Tennant Doctor. Not for the first time, I feel returning showrunner Russell T Davies has a very different understanding of the show to me.

7 thoughts on “Playing the Autism Card

  1. The cards are yours to play, so I think you should feel nothing negative about playing them. I play the disabled card regularly. I really hope you get into the Emerging Writers Programme. I think it would be wonderful for you as you are a talented writer with an interesting perspective and original writing topics.

    Your health symptoms are concerning. I’m sure you’ve considered that they may be dehydration. I wonder if your blood pressure is in the normal range. Maybe it would be good to supplement your water with some kind of electrolyte tablets or drink an electrolyte drink. I hope you feel better very soon. Take care.

    Liked by 1 person

    1. Thank you.

      I don’t think I’m dehydrated. Maybe when I run (although I usually take water with), but not the rest of the time. I drink a lot, and usually the light-headedness passes after a moment, while dehydration would persist. I’ve been wondering about my blood pressure too, another reason I want an in-person doctor’s appointment.

      Liked by 1 person

  2. Dietary cholesterol doesn’t actually have much of an impact on blood cholesterol, but olanzapine certainly can. It sounds like your lithium level could be high, but it would be weird for that to just happen out of the blue, so it’s definitely worth getting checked out. That’s annoying that it’s such a pain in the butt to actually see a doctor.

    Liked by 2 people

    1. I had the same question and no one believes me that maybe it’s psych meds. Though for me, there’s a family link too with my sister and mum having the same issue. But my levels aren’t good, same as my hdl to ldl ratio.

      Liked by 3 people

    2. I was wondering about the meds and cholesterol. I was assuming it was dietary because the doctor told me it was! My lithium level has fluctuated weirdly in the past, so I wouldn’t discount it.

      It is annoying about seeing a doctor in person.

      Liked by 2 people

  3. Cholesterol is tricky. What are your good/bad cholesterol numbers and what’s your ratio? My total number is high but so is my good cholesterol and my ratio is acceptable. My doctor hasn’t mentioned me going on any meds which I would probably refuse to do, especially if it’s a statin. I have started taking flax seed oil, just to see what it might do. And other meds do affect it. The 5 milligrams of bisoprolol (beta blocker) I’m on for high blood pressure can lower my good cholesterol.

    Liked by 2 people

    1. I’m not sure about the numbers off-hand. The doctor told me to reduce cholesterol in my diet, so I’m trying to do so. I don’t particularly want to go on meds for it, and at the moment they don’t want to prescribe them.

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s